DHILLON, AP; BURROUGHS, AK; HUDSON, M; SHAH, N; ROLLES, K; SCHEUER, PJ; (1994) HEPATIC VENULAR STENOSIS AFTER ORTHOTOPIC LIVER-TRANSPLANTATION. HEPATOLOGY , 19 (1) 106 - 111.
Full text not available from this repository.
Fibrous stenosis of hepatic venules and other features of venous outflow obstruction, including zone 3 congestion and hemorrhage, are sometimes seen after orthotopic liver transplantation. Similar changes associated with endothelial damage have recently been ascribed to azathioprine toxicity and may be forerunners of chronic rejection. Other potential causative agents such as viral hepatitis have yet to be considered. We reviewed 49 liver biopsy specimens from 21 consecutive patients after orthotopic liver transplantation, in whom full data including further follow-up biopsy samples were available. Hepatic venous stenosis was identified in seven patients who had received azathioprine and two additional patients in whom this change could not be ascribed to azathioprine. Stenosis was always associated with zone 3 hemorrhage and congestion and was first noted between 5 and 30 days after transplantation in all but two cases; in these two patients they were first noted after 72 and 133 days. Cellular rejection, including endotheliitis involving terminal hepatic venules, was found in five of the seven patients who had received azathioprine. Chronic (ductopenic) rejection was not seen during a follow-up period of between 97 and 540 days. In three of the nine patients with hepatic venular stenosis, zone 3 changes persisted, and in two of these azathioprine could not be held responsible. Of the 12 patients without hepatic venular stenosis, 10 had received azathioprine. Two of these 12 patients had peliosis-like foci but no other vascular abnormalities. Both also had moderate cellular rejection. Hepatic venular stenosis was found in 43% of patients after liver transplantation; this was usually associated with azathioprine administration and concomitant cellular rejection. Hepatic venular stenosis was usually transient despite continued azathioprine administration. Transient hepatic venular stenosis could be caused by endothelial damage associated with endotheliitis in terminal venules as part of the process of cellular rejection. Rejection frequently coincides with azathioprine administration. Other causative agents such as recurrent viral hepatitis are required to explain persistent hepatic venular stenosis.
|Title:||HEPATIC VENULAR STENOSIS AFTER ORTHOTOPIC LIVER-TRANSPLANTATION|
|Keywords:||PRIMARY SCLEROSING CHOLANGITIS, INFLAMMATORY BOWEL-DISEASE, CROHNS-DISEASE, ENDOTHELIAL-CELLS, ALLOGRAFTS, THERAPY|
|UCL classification:||UCL > School of Life and Medical Sciences > Faculty of Medical Sciences > Wolfson Institute and Cancer Institute Administration > Cancer Institute > Research Department of Pathology|
Archive Staff Only: edit this record